• Announcements

Sign in to follow this  
Followers 0
CuppaTea

CuppaTea: Cymbalta

3 posts in this topic

Posted (edited)

Hi, I've been struggling with generalised anxiety and depression and have tried a few SSRIs and SNRIs to manage.  First I tried sertraline, but as the dosage increased so did my anxiety, so we switched to escitalopram and I had similar results.

 

Not much if any change in depression and my anxiety worsened with dose. Both gave me headaches, upset stomach, and escitalopram made me feel sensitive to bright light.

 

Along with these I was taking propanolol to help with shaking hands from anxiety, this helped me get on with work (I work in a lab as a researcher so shaking hands made it difficult to get consistent results!).

 

I gave up on medicine for a while and then went back for help after being unable to control my panic attacks. My psychiatrist put me back on propanolol and then started effexor xr. Unfortunately I couldn't tolerate this and woke up the first night sweating and had to vomit. I was on it for less than a week.

 

We moved on to try cymbalta. I tolerated this ok, struggled with diarrhea and nausea but this lessened with time, and gradually increased to 30mg, and then to 40mg. I've been on this for 5/6 months now. However, I don't feel like myself anymore. I'm forgetful, and I just don't really care much anymore. Instead of wanting to do my best on my work, I just do it and move on making careless errors and mistakes. I'm still struggling with nausea and diarrhea so we've decided to come off it as it's not really helping.

 

My psychiatrist suggested going down to 20mg (was at 40) for one week. Then to stop taking it. I voiced concern that this would be too fast and she suggested one week at 20mg, and then one week at half a capsule (10mg) before stopping. This is what I started, but after starting on 10mg I've been getting dizzy, headaches, and brain zaps. I don't feel like me.

 

I had an appointment with my psychiatrist today who recommened I go back up to 20mg until side effects subside, and if they do not in a few days to go to 30mg. And then we'll try to taper from there. From many of the things I've read 40mg is not a very large dose, and I wasn't on it long so I'm left feeling frustrated with coming off it. I'm also left feeling afraid to try any different medications, it seems as if I do not tolerate them well and the side effects are worse than the depression and anxiety!

Edited by ChessieCat
added drug tags and paragraphs

Share this post


Link to post

CuppaTea -- Welcome to Surviving Antidepressants (SA)

 

I too got bad advice about coming off Cymbalta from a doctor who believed that it wouldn't be a problem. A 50% decrease, from 40 mg to 20 mg, risks setting off uncomfortable and possibly painful symptoms. If the adverse effects are not life-threatening you would be wise to consider a much slower dose reduction plan. We usually suggest 10% per month.

Why taper by 10% of my dosage?.

 

Here are a few links that give helpful explanations about why may of us do best with a slow approach:

How your brain responds to psychiatric drugs - aka "Brain remodeling"

Youtube video, 4 minutes: Healing from antidepressants

 

Some information specific to Cymbalta:

Tips for tapering off Cymbalta (duloxetine)

Counting beads in a capsule versus weighing.

 

A request: Would you summarize your history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly?

  • Any drugs prior to 24 months ago can just be listed with start and stop years.
  • Please use actual dates or approximate dates (mid-June, Late October) rather than relative time frames (last week, 3 months ago)
  • Spell out months, e.g. "October" or "Oct."; 9/1/2016 can be interpreted as Jan. 9, 2016 or Sept. 1, 2016.
  • Please leave out symptoms and diagnoses.
  • A list is easier to understand than one or multiple paragraphs.
  • You can find instructions in this topic: Please put your withdrawal history in signature
  • If you are using a phone or mobile device, you need to switch to the "full" or desktop version of the site. Instructions are in Post 9 and Post 10
I hope you'll find the information in the SA forums helpful for your situation. I'm sorry that you are in the position that you need the information, but am glad that you found us.

Share this post


Link to post

Welcome, cuppatea.

 

If I were you, I'd stay at 20mg for a while to stabilize, at least until you can formulate a plan to carefully minimize your dosage. Please read the links Scallywag kindly offered.

 

Depending on how you do at 20mg, it may not be necessary for you to take 30mg. It will take at least 4 days for the increase to 20mg to fully register in your body and it may take some time after that for your nervous system to settle down.

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0